Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 267, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 2016, 4:40 PM CDT for Edwards County, Kiowa County, Pratt County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2016, 4:40 PM CDT (21:40 UTC)
- Expired
- Sep 8, 2016, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:50 PM CDT | TSTM WND GST 60 | Haviland, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
232
WUUS53 KDDC 082140
SVRDDC
KSC047-097-151-082230-
/O.NEW.KDDC.SV.W.0267.160908T2140Z-160908T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
HAVILAND...OR 9 MILES EAST OF GREENSBURG...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAVILAND...CULLISON...WELLSFORD...
THE BRENHAM ELEVATOR AND TEXAS LAKE WILDLIFE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3757 9921 3777 9926 3779 9893 3759 9890
TIME...MOT...LOC 2140Z 198DEG 15KT 3762 9912
HAIL...1.00IN
WIND...60MPH
$$
KRUSE3 follow-up statements
544
WWUS53 KDDC 082201
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT THU SEP 8 2016
KSC047-097-151-082230-
/O.CON.KDDC.SV.W.0267.000000T0000Z-160908T2230Z/
PRATT KS-EDWARDS KS-KIOWA KS-
501 PM CDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND NORTHEASTERN KIOWA
COUNTIES...
AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HAVILAND...OR 13 MILES NORTHEAST OF GREENSBURG...MOVING NORTH AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TEXAS LAKE WILDLIFE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3766 9915 3777 9922 3779 9893 3766 9891
TIME...MOT...LOC 2200Z 198DEG 15KT 3770 9909
HAIL...1.00IN
WIND...60MPH
$$
KRUSE808
WWUS53 KDDC 082216
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT THU SEP 8 2016
KSC097-082225-
/O.CAN.KDDC.SV.W.0267.000000T0000Z-160908T2230Z/
KIOWA KS-
516 PM CDT THU SEP 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. **! THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3775 9908 3778 9910 3779 9893 3772 9893
TIME...MOT...LOC 2215Z 198DEG 15KT 3776 9906
$$
KSC047-151-082230-
/O.CON.KDDC.SV.W.0267.000000T0000Z-160908T2230Z/
PRATT KS-EDWARDS KS-
516 PM CDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN PRATT AND SOUTHEASTERN EDWARDS COUNTIES...
AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
TROUSDALE...OR 16 MILES NORTHEAST OF GREENSBURG...MOVING NORTH AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN PRATT AND SOUTHEASTERN EDWARDS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3775 9908 3778 9910 3779 9893 3772 9893
TIME...MOT...LOC 2215Z 198DEG 15KT 3776 9906
HAIL...1.00IN
WIND...60MPH
$$
KRUSE612
WWUS53 KDDC 082222
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT THU SEP 8 2016
KSC047-151-082232-
/O.EXP.KDDC.SV.W.0267.000000T0000Z-160908T2230Z/
PRATT KS-EDWARDS KS-
522 PM CDT THU SEP 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PRATT AND
SOUTHEASTERN EDWARDS COUNTIES WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3775 9908 3778 9910 3779 9893 3772 9893
TIME...MOT...LOC 2220Z 198DEG 15KT 3776 9906
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:18 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 8, 3:18 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 318 PM CDT THU SEP 8 2016 .SYNOPSIS... Issued at 233 PM CDT Thu Sep 8 2016 A weak upper level trough was situated across the western plains today; and ample low to mid level tropical moisture was in place. A weak frontal boundary was situated across southern Kansas. South of this front from Pratt and Ashland southward, temperatures were in the lower 90s with dewpoints in the upper 60s to lower 70s, along with moderate surface based CAPE values. Sunshine was increasing even north of this boundary as far north as Dodge City. However, on the cool side of the boundary, convective inhibition was stronger. A strong shortwave trough over the northern Rockies will progress rapidly eastward, helping to sweep a cold front through western Kansas on Friday. Surface high pressure will build into western Kansas behind the associated cold front by Saturday morning. Lee troughing will develop Sunday and persist into Monday ahead of the next strong upper level trough digging into the Rockies. Meanwhile, a northern stream upper level trough will push another cold front through western Kansas by late Monday. The upper level trough over the Rockies is expected to slow down and close off by Tuesday, and then only slowly meander eastward toward the high plains by next Thursday. && .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu Sep 8 2016 Thunderstorms are expected to develop along the aforementioned surface front this afternoon and then propagate southeastward through this evening. The best chance of storms will be in the counties bordering Oklahoma. These storms may be marginally severe with hail as large as quarters and wind gusts to 60 mph. Thunderstorms are expected to develop along a cold front Friday afternoon, with the best chances along a corridor from Larned to Medicine Lodge where the front will be arriving after peak daytime heating. These storms may also be marginally severe with hail as large as quarter size and wind gusts to 60 mph. Lows tonight are expected to be in the 60s to lower 70s. Highs Friday should reach into the lower 90s well ahead of the front in south central Kansas, with mid 80s near Scott City where the front will arrive a little earlier. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu Sep 8 2016 Cooler temperatures can be expected in the wake of the front Saturday with lows in the lower to middle 50s and highs in the mid to upper 70s. Warmer highs in the 80s can be expected for Sunday and Monday as lee troughing develops along with south winds. There is a chance of thunderstorms along and ahead of the next cold front from Monday afternoon into early Tuesday. Much cooler air will arrive in the wake of the front by Tuesday. Cloudy and cool weather can be expected mid to late next week as upper level troughing slowly moves across the Rockies and surface high pressure wedges southward ahead of the trough. Elevated showers and thunderstorms are possible in the cool air over southwestern Kansas Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 105 PM CDT Thu Sep 8 2016 Light southeast winds will persist as a weak upper level disturbance passes across the region. Thunderstorms will probably be south of the TAF sites this afternoon and evening along a weak frontal boundary. VFR conditions will persist at DDC/GCK and conditions should improve to VFR at KHYS by 20z with daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 89 53 77 / 20 30 30 0 GCK 65 86 52 78 / 20 10 0 0 EHA 63 89 51 77 / 10 20 10 0 LBL 65 90 55 77 / 20 20 20 0 HYS 66 85 51 76 / 20 30 10 0 P28 71 93 59 79 / 60 60 70 0 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Sep 8, 3:40 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT THU SEP 8 2016 KSZ030-031-043>046-061>066-074>081-084>090-092045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 340 PM CDT THU SEP 8 2016 /240 PM MDT THU SEP 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO LIBERAL. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON INTO EARLY TUESDAY. IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 10 PM ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
In the hours before
Special weather statement, Sep 8, 4:27 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 427 PM CDT THU SEP 8 2016 KSZ090-082200- BARBER KS- 427 PM CDT THU SEP 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 500 PM CDT... AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF HARDTNER...OR 12 MILES SOUTHWEST OF MEDICINE LODGE... MOVING NORTHEAST AT 30 MPH. HAIL TO DIME SIZE IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... MEDICINE LODGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3702 9870 3711 9886 3737 9867 3728 9842 TIME...MOT...LOC 2126Z 225DEG 24KT 3714 9871 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:03 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 57 min |
| Sep 8, 4:27 PM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Sep 8, 4:59 PM CDT | Special Weather Statement | DDC | Barber | 46 min |
| Sep 8, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 61 min |
| Sep 8, 5:11 PM CDT | Special Weather Statement | DDC | Barber | 34 min |
| Sep 8, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 50 min |
| Sep 8, 5:59 PM CDT | Special Weather Statement | DDC | Stafford | 46 min |
| Sep 8, 6:00 PM CDT | Special Weather Statement | DDC | Edwards | 45 min |
| Sep 8, 6:50 PM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| Sep 8, 6:56 PM CDT | Special Weather Statement | DDC | Barber | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.